Vermont, 2022

Damaging Winds in Vermont, August 26, 2022

August 26, 2022 · NWS BTV · 3 events in 2 counties and zones

A rather strong cold front approached Vermont, during the afternoon and evening hours of August 26th in a marginally unstable air mass. A few thunderstorms developed in New York and moved into western Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$506,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A rather strong cold front approached Vermont, during the afternoon and evening hours of August 26th in a marginally unstable air mass. A few thunderstorms developed in New York and moved into western Vermont. One such storm during the evening hours produced a very small, brief but intense microburst in Clarendon that destroyed a barn and a dozen or so trees. Five people were trapped, then rescued with minor injuries but 75 cattle (cows) were trapped with 50 needing to be euthanized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 26, 2:23 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 26, 2:23 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
323 PM EDT Fri Aug 26 2022

.SYNOPSIS...
A cold front will sweep across the North Country this evening with
any lingering showers and thunderstorms ending with patchy fog
developing after midnight. After some morning clouds and fog, skies
will become mostly sunny on Saturday with comfortable temperatures
in the 70s. The beautiful weather continues for Sunday with slightly
warmer temperatures, before the chances for showers and storms
increase again by early next week, along with warmer temperatures
and higher humidity values.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 322 PM EDT Friday...Several rounds of showers/storms have
impacted our fa today, but most activity has remained below svr
limits, with just 1 svr warning for the lower CT River Valley.
Localized heavy rainfall and frequent lighting has been observed
with several foot prints of 0.50 to 1.50. A sfc cold frnt wl swing
acrs our fa this evening and any lingering showers/storms wl end by
midnight. Soundings show plenty of moisture trapped below a
developing subsidence inversion, which wl result in areas of low
stratus clouds and patchy fog/drizzle, especially acrs the trrn.
Temps wl be cool back into the 50s with lowering dwpts under
north/northwest winds. On Saturday, fcst challenge wl be timing of
when low clouds/fog dissipate in the morning, otherwise plenty of
sunshine and mild temps are anticipated. Expect a slow start to
temps on Sat morning due to clouds/fog, but highs should warm back
into the upper 60s to mid 70s by aftn with very comfortable humidity
values. High pres continues on Sat night with clear skies and light
winds, which wl allow for fog development in climo favored areas.
Lows wl be chilly on Sat night with values ranging from the upper
30s SLK/NEK to upper 50s with locally lower 60s near Lake Champlain.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 322 PM EDT Friday...High pressure will remain in control
through the end of the weekend, leading to a beautiful day with
ample sunshine. The dry weather will persist into the overnight
hours, though patchy fog will be possible in the usual favored
valley locations. Highs will be in the upper 70s to mid 80s,
followed by lows in the upper 50s to mid 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 322 PM EDT Friday...High pressure exits to our east Monday,
allowing southwest flow to develop over the northeastern CONUS. The
result will be increasing warmth and moisture ahead of an
approaching upper trough and its associated cold front. Temperatures
on Monday will warm well into the 80s with some locations topping
out around 90. It'll definitely feel humid since dewpoints will be
in the 60s, and expect an uncomfortably muggy night Monday night. A
few showers or thunderstorms will be possible Monday afternoon, but
expect most of the activity will hold off until Monday night and
especially Tuesday as the aforementioned cold front draws near.
Models continue to differ on the exact timing, but the front looks
to cross our region from west to east sometime Tuesday into
Wednesday. Precipitation chances increase Tuesday and Tuesday night
as the upper trough digs sharply to our west, though just how deeply
(and how it affects the timing of the frontal passage) remains
uncertain. Have therefore kept precipitation chances going through
Wednesday, though it does look like the focus should be Tuesday
afternoon and night. Regardless, cooler conditions definitely follow
the front, with highs only in the 70s (maybe even 60s in some spots)
as we head into late week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18Z Saturday...Fcst challenge this aftn into the
overnight hours will be timing of convection followed by
lowering cigs and potential ifr conditions. Have mention tempo
groups for the next 2 to 4 hours with potential for
showers/storms with MVFR vis/cigs possible, while brief periods
of IFR vis possible in the stronger convection. By this evening,
winds shift to the north/northwest and soundings indicate plenty
of moisture developing below subsidence inversion. Expect cigs
to trend toward mvfr btwn 22-02z, with developing IFR/LIFR
possible toward 06z until 12z at many sites, including
MSS/SLK/BTV/RUT and EFK. Some areas of patchy fog is possible
toward sunrise as winds become lighter and some pockets of
clearing develop. Conditions slowly climb to from IFR to MVFR to
VFR by 15z Saturday at most sites with north/northwest winds 4
to 8 knots.

Outlook...

Saturday Night: VFR. Patchy BR.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Tuesday:  Chance SHRA, Chance TSRA.
Tuesday Night: Mainly VFR, with areas MVFR possible. Chance SHRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Taber
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Taber
Hazardous weather outlook, Aug 26, 2:08 AM EST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
308 AM EDT Fri Aug 26 2022

NYZ026>031-087-VTZ001-002-016-270715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
Eastern Franklin-
308 AM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ003>011-017>021-270715-
Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
308 AM EDT Fri Aug 26 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Showers and thunderstorms will impact the region this afternoon.
Some of these storms may produce gusty winds and small hail. We will
continue to monitor the potential for severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 11:26 AM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
1226 PM EDT Fri Aug 26 2022

VTZ020-021-261730-
Western Windsor VT-Eastern Windsor VT-
1226 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of south central
Windsor County through 130 PM EDT...

At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Andover, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chester, Windsor, Cavendish, Andover, Perkinsville Village, Ascutney,
Baltimore, Springfield, Weathersfield, West Windsor, Weston, Ludlow,
Reading, Perkinsville, Felchville, Brownsville, North Chester,
Ascutney State Park, North Springfield Lake Recreation Area and
Proctorsville.

This includes Interstate 91 between mile markers 40 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4324 7276 4328 7281 4347 7256 4349 7238
      4340 7240 4338 7242 4336 7241 4336 7239
      4333 7241 4331 7240 4327 7241 4325 7244
      4323 7243 4324 7255 4322 7269
TIME...MOT...LOC 1625Z 218DEG 10KT 4329 7270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff
Special weather statement, Aug 26, 11:45 AM EST, 3 hours before
Special Weather Statement
National Weather Service Burlington VT
1245 PM EDT Fri Aug 26 2022

VTZ004-007-261745-
Essex VT-Caledonia VT-
1245 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southeastern
Caledonia and southern Essex Counties through 145 PM EDT...

At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barnet, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St. Johnsbury, Lyndon, Guildhall, Waterford, Gilman, Granby, Kirby,
Victory, Barnet, Concord, Lunenburg, Peacham, Lower Waterford,
Danville, East Haven, Burke, Ryegate, St. Johnsbury Center, Concord
Corner and West Waterford.

This includes the following highways...
 Interstate 91 between mile markers 123 and 135.
 Interstate 93 between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4452 7159 4449 7160 4448 7164 4444 7166
      4441 7171 4440 7179 4438 7181 4435 7182
      4434 7187 4435 7191 4434 7193 4434 7198
      4426 7215 4433 7225 4468 7176 4457 7159
      4455 7160 4454 7157
TIME...MOT...LOC 1645Z 230DEG 23KT 4435 7211

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff
Special weather statement, Aug 26, 12:54 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
154 PM EDT Fri Aug 26 2022

VTZ020-021-261845-
Western Windsor VT-Eastern Windsor VT-
154 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of south central
Windsor County through 245 PM EDT...

At 153 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chester, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chester, Springfield, Perkinsville Village, Baltimore, Weathersfield,
Andover, Weathersfield Bow, West Springfield, North Chester, North
Springfield Lake Recreation Area, North Springfield, Simonsville,
Wilgus State Park and Gassetts.

This includes Interstate 91 between mile markers 40 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4324 7273 4324 7275 4335 7258 4340 7240
      4337 7242 4336 7239 4333 7241 4331 7240
      4327 7241 4325 7244 4323 7243 4324 7255
      4322 7269
TIME...MOT...LOC 1753Z 234DEG 25KT 4320 7265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff
Special weather statement, Aug 26, 1:42 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Burlington VT
242 PM EDT Fri Aug 26 2022

NYZ028-031-034-035-VTZ001-005-261930-
Eastern Clinton NY-Western Essex NY-Western Clinton NY-
Eastern Essex NY-Grand Isle VT-Western Chittenden VT-
242 PM EDT Fri Aug 26 2022

...A strong thunderstorm will impact portions of southeastern
Clinton, northeastern Essex, southwestern Grand Isle and west central
Chittenden Counties through 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peasleeville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plattsburgh International Airport, South Burlington, Peru, Schuyler
Falls, Peasleeville, Keeseville, Port Kent, South Hero, Colchester,
Black Brook, Brown Point, South Plattsburgh, Valcour Island, Spoon
Bay, Providence Island, Stave Island, Sunset Island, Ausable Point,
Day Point and Hatch Point.

This includes Interstate 87 between mile markers 135 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4445 7377 4468 7368 4462 7325 4443 7332
TIME...MOT...LOC 1841Z 286DEG 16KT 4458 7362

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kutikoff
Special weather statement, Aug 26, 2:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
313 PM EDT Fri Aug 26 2022

NYZ028-034-035-VTZ001-005-006-017-262015-
Eastern Clinton NY-Western Essex NY-Eastern Essex NY-Grand Isle VT-
Eastern Chittenden VT-Western Chittenden VT-Lamoille VT-
313 PM EDT Fri Aug 26 2022

...Strong thunderstorms will impact portions of southeastern Clinton,
northeastern Essex, western Lamoille, southwestern Grand Isle and
Chittenden Counties through 415 PM EDT...

At 312 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Hero to near Port Kent to near
Keeseville. Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Essex Junction, including Champlain Valley Fairgrounds, South
Burlington, Burlington International Airport, Burlington, Willsboro,
Winooski, Westford, Colchester, Essex Junction Village, Williston,
Port Kent, Richmond, Underhill, Jericho, Hinesburg, St. George,
Essex, Jericho Village, Keeseville and Shelburne.

This includes the following highways...
 Interstate 87 between mile markers 129 and 138.
 Interstate 89 between mile markers 75 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4459 7285 4449 7286 4429 7306 4437 7361
      4452 7347 4463 7340
TIME...MOT...LOC 1912Z 273DEG 19KT 4461 7334 4452 7337 4443 7345

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kutikoff

The radar

The Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
August 26, 2:45 PM EST
Where
Chittenden County, 1.72 mi W of (Btv)burlington Arpt
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
44.471, -73.185

Isolated tree down near the Interstate 89 on-ramp on Williston road in South Burlington.

Thunderstorm Wind, Chittenden

When
August 26, 2:46 PM EST to 2:47 PM EST
Where
Chittenden County, 1.09 mi SSE of Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.465, -73.112

Large, unhealthy sugar maple fell at the intersection of Route 2A and Mountain View road, also some shingle damage to a home in Williston.

Thunderstorm Wind, Rutland

When
August 26, 7:08 PM EST
Where
Rutland County, 1.38 mi N of Wallingford
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$500,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
43.500, -72.980

Barn collapsed due to an apparent microburst with 5 people trapped and around 80 dairy cattle. Injuries were little to minor to people but approximately 30 of the cattle needed to be euthanized. In addition about a dozen trees were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042641, 1042646, 1042644.